H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Successful Clozapine Re-Challenge After Suspected Clozapine-Induced Myocarditis

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy

Seyed Alireza Hosseini, Brianna Skrzypcak, Rama Yasaei, Sara Abdijadid, Fowrooz Joolhar, Theingi Tiffany Win, Leila Moosavi

USA Department of Psychiatry, Kern Medical, Bakersfield, CA, USA

Am J Case Rep 2020; 21:e926507

DOI: 10.12659/AJCR.926507

Available online: 2020-09-24

Published: 2020-11-02


#926507

BACKGROUND: Clozapine plays a unique role in the management of treatment-resistant schizophrenia (TRS). Clozapine re-challenge following an episode of myocarditis is controversial, with a very limited literature, although it may be crucial in the recovery of certain patients. To date and to the best of our knowledge, only 10 of 22 studied cases reported successful clozapine retrial after myocarditis.
CASE REPORT: We present the case of a 22-year-old Hispanic man with treatment-resistant schizophrenia and polysubstance use disorder (methamphetamine, cannabis, and alcohol) initiated on aggressive clozapine titration after lack of response to several other therapies. Approximately 16 days after clozapine trial, the patient developed cardiac function impairment, presenting with chest pain, notable elevation in several biomarkers (troponin: 0.72 ng/ml, ESR >100 mm/h, CRP: 20.8 mg/dl, and BNP: 999 ng/ml), and a depressed ejection fraction at 25%. Further assessments also showed positive hepatitis A serology. Following discontinuation of clozapine and providing supportive care, the patient’s physical symptoms resolved. He had a relapse of psychotic symptoms, which were refractory to treatment with other antipsychotic agents. Subsequently, the patient underwent a second clozapine trial under close monitoring, with resolution of his psychosis. Repeated echocardiography demonstrated improved EF to 50%, transaminitis was resolved, repeat blood test results were normalized, and the patient was discharged while he was stabilized and asymptomatic.
CONCLUSIONS: This case adds to the previous case reports and suggests that clinicians may consider clozapine re-challenge following an episode of myocarditis based on clinical judgment, on a case-by-case basis, and under close monitoring. We highlight the need for development of clinical guidelines for clozapine re-challenge.

Keywords: clozapine, Drug-Related Side Effects and Adverse Reactions, myocarditis, Schizophrenia



Back